Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 61, NWS Louisville, KY

September 10, 2006Adair County, Metcalfe County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 10, 2006, 1:43 PM CDT for Adair County, Metcalfe County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2006, 1:43 PM CDT (18:43 UTC)
Expired
Sep 10, 2006, 5:45 PM CDT
In force
4 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Adair County, KY, Metcalfe County, KY

The radar

The Louisville radar (KLVX), 113 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 101844
FFWLMK
KYC001-169-102245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
143 PM CDT SUN SEP 10 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY...
  CENTRAL METCALFE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 545 PM CDT

* AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EDMONTON
  AND COLUMBIA

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH THE REST OF THE AFTERNOON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. EVEN MODERN SPORT UTILITY VEHICLES AND LARGE PICK-UP TRUCKS
CANNOT BE SAFELY DRIVEN THROUGH FLOOD WATERS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3691 8575 3689 8560 3695 8545 3694 8526
      3714 8512 3728 8512 3711 8552 3710 8575

$$

SCHOTT
1 follow-up statement
000 
WGUS73 KLMK 102143
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
541 PM EDT SUN SEP 10 2006

KYC001-169-102151-
ADAIR KY-METCALFE KY-
441 PM CDT SUN SEP 10 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR METCALFE AND ADAIR 
COUNTIES...

LOCAL LAW ENFORCEMENT REPORTS THAT ROADWAYS ARE CLEAR OF WATER...AND 
RAINFALL RATES HAVE BECOME LIGHT. IF YOU COME ACROSS A ROADWAY WITH 
WATER ACROSS...TURN AROUND DONT DROWN.

LAT...LON 3691 8575 3689 8560 3695 8545 3694 8526
      3714 8512 3728 8512 3711 8552 3710 8575

$$

SCHOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 9:38 AM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Sep 10, 9:38 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1038 AM EDT SUN SEP 10 2006

.MORNING UPDATE...

CURRENT OVERVIEW OF THE REGION HAS WEAK RIDGING ALOFT AND AT THE
SURFACE WITH AN SLIGHT INVERTED TROUGH STARTING TO DEVELOP...WITH
LIGHT SOUTHERLY FLOW AS A STATIONARY BOUNDARY SITS TO THE NORTH
ACROSS CENTRAL ILLINOIS...INDIANA AND SOUTHERN OHIO. LARGE AREA OF
MID LEVEL CLOUDINESS REMAINS ACROSS MOST OF THE NORTHERN PORTIONS
OF THE CWA...WITH A FEW SHOWERS REMAINING IN THE EASTERN PORTIONS.
VIS SAT SHOWS A LARGE AREA OF CLEARING WORKING INTO THE FORECAST
AREA FROM THE SOUTHWEST...WITH MSAS DATA ALREADY SHOWING LIS NEAR
-3 IN THAT REGION WITH CAPES NEAR 1200-1500 J/KG AS OF 10 AM.

CLEARING WILL SPREAD ACROSS THE REGION...AS INSTABILITY SHOULD NOT
BE A PROBLEM...THOUGH INITIATION MAY BE LATER ACROSS THE FAR NORTH
AND EAST WITH THE MORNING CLOUD COVER. VORT NEAR PADUCAH IS
PROGGED TO MOVE WNW BASICALLY ALONG THE THE OH RVR...WILL RAISE
POPS WITH THIS FEATURE AND INSTABILITY QUESTION ANSWERED ACROSS
THE FORECAST AREA...MORE SO ACROSS THE WEST AND NORTHWEST ZONES
CLOSER TO THE VORT...DEWPOINT BOUNDARY LOOKS TO SET UP IN OR NEAR
THE SOUTHERN INDIANA COUNTIES OR ALONG THE OHIO RIVER...AND MAY
BE A FOCUS MECHANISM FOR TSTMS THIS AFTERNOON. AS MENTIONED IN
PREVIOUS AFD...PWATS ARE MODERATELY HIGH...WITH OHX SOUNDING AND
LATEST RUC RUN SHOWING VALUES NEARING 1.5 TO 1.7 INCHES...SO
LOCALIZED HEAVY RAINFALL AMOUNTS OF 2+ INCHES WILL BE POSSIBLE AS
THE STORMS STILL LOOK TO BE SLOW MOVERS.

WILL MAKE SLIGHT ADJUSTMENT TO DEWPOINTS...SLIGHTLY UNDERFORECAST
IN HOURLY GRIDS...AND WILL LEAVE FORECASTED HIGHS AS IS...BUT
WOULD NOT BE SURPRISED IF A FEW SITES GO SLIGHTLY WARMER THAN
FORECAST IF CLOUD COVER IS LESSER AT THAT SITE OR THAT THEY DONT
RECEIVE COOLING EFFECTS OF SHOWER/STORM OR OUTFLOW AS H850 TEMPS
ARE WARM FOR MID SEPT.

--SCHOTT

&&

PREV DISCUSSION... (ISSUED 248 AM EDT SUN SEP 10 2006)

SHORT TERM (TODAY AND TONIGHT)...

TODAY AND TONIGHT SHOULD GENERALLY BE A REPEAT OF THE PAST COUPLE OF
DAYS AND NIGHTS...WITH A FEW SMALL EXCEPTIONS.

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY AND TONIGHT IN
WARM MOIST ATMOSPHERE. PRECIPITABLE WATER AMOUNTS ARE AGAIN EXPECTED
TO HOVER AROUND 1.5 INCHES AND LIFTED INDEX VALUES SHOULD BOTTOM OUT
AROUND -4 THIS AFTERNOON...THOUGH MORNING CIRRUS AND ALTOCUMULUS MAY
PREVENT FULL DESTABILIZATION. THUNDERSTORMS SHOULD REACH FARTHER
NORTH TODAY AND TONIGHT VERSUS THE PAST COUPLE OF DAYS SO WILL HAVE
SCATTERED STORMS IN THE FORECAST THROUGHOUT THE AREA. LAPSE RATES
ARE NOT AS STEEP TODAY AS YESTERDAY AND FORECAST SOUNDINGS SHOW A
VERY MOIST COLUMN WITHOUT THE MID-LEVEL DRY LAYER OF AIR WE SAW
YESTERDAY. ALSO...THE FLOW IS VERY WEAK WITH WINDS OVER THE CENTRAL
CWFA AT OR BELOW 20 KNOTS ALL THE WAY UP TO AT LEAST 350HPA.
THUS...THE CHANCES OF STRONG GUSTY WINDS WITH TODAYS STORMS SEEM
QUITE SMALL. HOWEVER...GIVEN THAT MOIST PROFILE AND WEAK
FLOW...STORM MOTION IS PROGGED TO BE ONLY 5 TO 10 MPH...LOCALLY
HEAVY DOWNPOURS WILL BE POSSIBLE. INDEED WE SAW THIS
YESTERDAY...WITH RADAR ESTIMATES OF 3 TO 4 INCHES OF RAIN UNDER THE
STRONGEST STORMS.

13

LONG TERM (MONDAY THROUGH SATURDAY)...

MONDAY THROUGH WEDNESDAY NIGHT...

LATEST SHORT AND MEDIUM RANGE MODELS ARE STARTING TO COME IN BETTER
AGREEMENT FOR THE MON-WED NIGHT PERIOD.  IN THE UPPER
LEVELS...DECENT H5 WAVE MOVING EAST ACROSS THE US/CAN BORDER IS FCST
TO DROP SOUTHEAST AND CLOSE OFF ACROSS THE UPPER MIDWEST BY MON
EVE.  AS THE H5 LOW CLOSES OFF...OVERALL SYSTEM MOVEMENT WILL SLOW
DOWN AS H5 LOW DEEPENS A BIT AND THEN GRADUALLY OPENS BACK UP INTO
AN OPEN WAVE ACROSS THE GREAT LAKES.  AT THE SFC...BOTH THE WRF AND
GFS SOLUTIONS SHOW SFC CYCLOGENESIS TAKING PLACE ACROSS THE MID
MISSISSIPPI VALLEY TAKING A TRACK ACROSS N MO AND INTO THE SOUTHERN
GREAT LAKES.  THIS SCENARIO WOULD BRING A SLOW MOVING COLD FRONT
INTO THE AREA BY TUESDAY AFTERNOON.  BUT...WITH UPPER LEVEL CLOSING
OFF AND SFC LOW RACING NW...THIS FRONT WILL BE SLOW TO CLEAR THE
AREA...PROBABLY BY EARLY THU AT THE LATEST.

BASED ON THE LATEST MODEL DATA...MON-WED CERTAINLY APPEARS TO BE
A WET AND UNSETTLED PERIOD ACROSS THE MIDDLE OHIO VALLEY.  SCATTERED
SHOWERS AND STORMS WILL DEVELOP ACROSS THE AREA ON MONDAY IN A DEEP
SW PBL AND WAA FLOW.  CONVECTION LOOKS TO BECOME MORE NUMEROUS
DURING THE AFTERNOON WITH SOME SFC HEATING.  BEST PRECIP CHANCES FOR
MONDAY WILL BE ACROSS THE WESTERN HALF OF THE AREA WITH
PRECIPITATION CHANCES INCREASING ACROSS THE ENTIRE FA MONDAY NGT
INTO TUESDAY.  WITH ANTICIPATED CLOUD COVER AND PRECIPITATION...HAVE
UNDERCUT TEMPS A BIT ON MONDAY AND PLAN ON GOING CLOSER TO A MAV/FWC
COMPROMISE HERE.  HIGHS MONDAY LOOK TO TOP OUT IN THE LOW-MID 80S
WITH OVERNIGHT LOWS IN THE MID-UPPER 60S.

TUESDAY LOOKS A BIT MORE INTERESTING AS SAID SFC FRONTAL BOUNDARY
PUSHES INTO THE REGION.  BOTH THE WRF AND GFS SOLUTIONS SHOW A
DECENT RAINFALL EVENT...ESPECIALLY WITH ABUNDANT MOISTURE AND A SLOW
MOVING FRONTAL BOUNDARY.  GIVEN THE INCREASING CONFIDENCE IN THE
MODEL SOLUTIONS...HAVE GONE AHEAD AND BUMPED POPS UP TO LIKELY FOR
TUE/TUE NIGHT ACROSS THE FA.  COULD HAVE SOME STRONG STORMS TUESDAY
AFTERNOON WITH FRONTAL BOUNDARY COMING IN...HOWEVER MODEL SOUNDINGS
SHOW RATHER MEAGER MID LEVEL LAPSE RATES.  IN ADDITION...ABUNDANT
CLOUD COVER WILL LIKELY KEEP THINGS FROM GETTING OUT OF HAND.
SHOULD ANYTHING GET STRONG...IT APPEARS THAT SMALL HAIL AND DAMAGING
WINDS WOULD BE THE PRIMARY SVR THREAT.  HIGH TEMPS TUESDAY WILL BE
COOL WITH HIGHS IN THE MID 70S AND OVERNIGHT LOWS IN THE LOW-MID 60S.
RAINFALL AMOUNTS OF 1 TO PERHAPS AS MUCH AS 3 INCHES WILL BE
POSSIBLE FROM MON-TUE NIGHT PD.

BY WEDNESDAY...FRONTAL BOUNDARY IS FCST TO SLOWLY EXIT THE AREA.
IMPROVING CONDITIONS WILL OCCUR FROM WEST TO EAST...BUT GIVEN THE
MODELS TEND TO CLEAR OUT TOO FAST...STILL THINK WELL SEE MOSTLY
CLOUDY CONDITIONS IN THE MORNING WITH SOME PARTIAL CLEARING WEST OF
I-65 DURING THE AFTERNOON.  THE BLUEGRASS REGION APPEARS TO STAY
CLOUDY FOR MUCH OF THE DAY.  PRECIPITATION CHANCES ARE A LITTLE
PROBLEMATIC HERE.  CURRENT THINKING IS TO KEEP CHC POPS IN THE FCST
FOR WED MORNING WITH MOST LOCATIONS DRYING OUT BY WEDNESDAY
EVENING.  TEMPERATURES WEDNESDAY LOOK TO BE COOL AS WELL WITH HIGHS
IN THE MID 70S.

THURSDAY THROUGH SATURDAY...

LONG RANGE MODELS FROM TONIGHT ARE IN GENERAL AGREEMENT THROUGH THIS
PERIOD.  AS UPPER LEVEL TROF MOVES AWAY FROM THE REGION...H5 HEIGHT
RISES WILL COMMENCE AND SFC HIGH PRESSURE IS FCST TO BUILD INTO THE
REGION.  AT THIS TIME...WE WILL CONTINUE A DRY FCST WITH MOSTLY
SUNNY DAYS AND MOSTLY CLEAR NIGHTS.  TEMPERATURES WILL MODERATE
THROUGH THE PERIOD WITH AFTERNOON READINGS TOPPING OUT IN THE UPPER
70S TO LOWER 80S AND OVERNIGHT LOWS IN THE MID 50S. PLAN ON TRENDING
TEMPS CLOSE TO THE 00Z GFS ENSEMBLE MEANS.

-JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 10, 11:07 AM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1207 PM EDT SUN SEP 10 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1107 AM CDT SUN SEP 10 2006 /1207 PM EDT SUN SEP 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND
TONIGHT...WITH THE STRONGEST STORMS DUMPING LOCALLY HEAVY
RAINFALL...ALONG WITH GUSTY WINDS OF 30 TO 40 MPH AND SMALL HAIL.
IF YOU CAN HEAR THUNDER...THEN YOU CAN BE STRUCK BY
LIGHTNING...SEEK SHELTER INDOORS FOR PROTECTION FROM DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY NIGHT AS A WEATHER
DISTURBANCE APPROACHES AND MOVES THROUGH THE OUTLOOK AREA. AT THIS
TIME...THE MOST NUMEROUS STORMS ARE FORECAST TO OCCUR TUESDAY AND
TUESDAY NIGHT...WITH A FEW STRONG THUNDERSTORMS POSSIBLE TUESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND EVENING
BUT INSTANCES OF STRONG TO SEVERE STORMS AND HEAVY RAINFALL
REPORTS WOULD BE APPRECIATED. REPORTS CAN BE SENT USING THE
SPOTTER HOTLINE...OR VIA THE WEB AT WEATHER.GOV/LOUISVILLE USING
THE E-SPOTTER PROGRAM.

SCHOTT

In the hours before

Special weather statement, Sep 10, 1:43 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
243 PM EDT SUN SEP 10 2006

KYZ061>064-071-074-076-077-102045-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-WARREN KY-BARREN KY-
METCALFE KY-ADAIR KY-
INCLUDING THE CITIES OF...MORGANTOWN...BROWNSVILLE...
MUNFORDVILLE...GREENSBURG...BOWLING GREEN...GLASGOW...EDMONTON...
COLUMBIA
143 PM CDT SUN SEP 10 2006

HEAVY RAIN FALLING OVER PARTS OF SOUTH CENTRAL KENTUCKY AT 130PM
CDT. THUNDERSTORMS STRETCHING FROM WARREN COUNTY EAST TO ADAIR
COUNTY. THESE STORMS WERE MOVING VERY LITTLE WITH THESE STORMS
DUMPING AS MUCH AS 3 INCHES OF RAIN PER HOUR...ESPECIALLY OVER
BARREN AND METCALFE COUNTIES.

ADDITIONAL STORMS WILL CONTINUE TO DEVELOP OVER PARTS OF SOUTH
CENTRAL KENTUCKY FOR THE REMAINDER OF THE AFTERNOON.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 2:20 PM CDTSevere Thunderstorm WarningLMKHart40 min
Sep 10, 2:43 PM CDTFlash Flood WarningLMKBarren3 hr
Sep 10, 2:54 PM CDTSevere Thunderstorm WarningLMKLogan36 min
Sep 10, 3:04 PM CDTSevere Thunderstorm WarningLMKLarue41 min
Sep 10, 3:49 PM CDTSevere Thunderstorm WarningLMKWarren29 min
Sep 10, 5:44 PM CDTSpecial Weather StatementLMKJefferson61 min

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.